South Carolina, 2025

Tornadoes and Damaging Winds in South Carolina, June 9, 2025

June 9, 2025 · NWS CAE · 14 events in 5 counties and zones

The same slow moving long wave trough caused severe weather on preceding days helped trigger and organize another broken line of severe convection in the Midlands of SC on June 9th. Sufficient low level shear and strong instability helped produce two tornadoes along with a swath of scattered damaging winds into the central Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The same slow moving long wave trough caused severe weather on preceding days helped trigger and organize another broken line of severe convection in the Midlands of SC on June 9th. Sufficient low level shear and strong instability helped produce two tornadoes along with a swath of scattered damaging winds into the central Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 12:52 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 12:52 PM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
152 PM EDT Mon Jun 9 2025

.SYNOPSIS...
The threat of severe weather returns again with increasing rain
chances this afternoon. Showers and thunderstorms are most
likely later this evening through the early overnight hours. As
an upper trough lifts away from the region, we should
transition to less organized and more typical summertime pulse
convection through the remainder of the week and into next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Shower and thunderstorm chances increase this afternoon, with
  a few strong to severe thunderstorms possible through the
  early overnight hours.

Satellite imagery this afternoon shows scattered cumulus across
much of the forecast area. A singular shower continues to trek
east across our southern counties and we are monitoring
additional development across Georgia, which could clip the
northern CSRA during the next few hours. Latest model guidance
suggests that showers and thunderstorms will be most likely in
our FA later this evening and into the early overnight hours,
from roughly 6pm to 3am. This timing lines up with the passage
of a shortwave, which should aid in convective development even
after the sun sets. The SPC maintains a Slight (2/5) risk for
severe weather across our entire CWA, with damaging wind gusts
as the primary hazard. Latest SPC mesoanalysis shows CAPE values
in excess of 1000 J/kg across much of the region, though the
overall shear is unimpressive. DCAPE values are in excess of
1000 J/kg across the northern half of our CWA where PWATs are
lower indicating the presence of more dry air. While isolated
development cannot be ruled out, the lack of significant large
scale forcing would suggest the threat will be highest when the
aforementioned shortwave arrives towards evening. Temperatures
should peak in the mid to upper 80s southwest and the upper 80s
to lower 90s southeast, falling into the upper 60s to lower 70s
by daybreak Tuesday

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Key Message(s):

- Additional scattered convection possible on Tuesday.

As an upper-lvl trough pushes eastward across the Ohio River Valley,
an associated cold front will move towards the region and then stall
nearby. This will result in isolated to scattered showers to develop
throughout the day. Despite there being ample amount of instability
(~1250-1500 J/kg) and DCAPE (~750-1000 J/kg) present, the overall
shear looks rather unimpressive. With this, a few storms may become
severe and the main threats would be damaging wind gusts and locally
heavy rainfall. Shifting into the evening hours, rain chances will
begin to diminish across the western counties as drier air mixes
into the region. However, rain chances will remain over the eastern
counties where deep moisture continues to filter in. Highs will
climb into the mid to upper 80s. Lows will range in the mid to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Key Message(s):

-Typical summertime afternoon thunderstorms continues but the severe
threat remains low.

As weak upper-lvl ridging builds into the region from the south
throughout the week, a series of upper-lvl disturbances will likely
glide through the region. The aforementioned stalled front will
finally shift out of the region as a weak warm front lifts across
sometime on Thursday. Most guidance tends to suggest that showers
and thunderstorms will be primarily diurnally driven and the region
will enter into a more typical summerlike pattern. With a good
amount of moisture still available, any sort of forcing mechanism
will trigger showers and thunderstorms to develop. Temperatures stay
close to normal for this time of year.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Restrictions Possible Later Today from Showers and Thunderstorms,
FOllowed by Low Ceilings Tonight....

All terminals are VFR this afternoon as scattered cumulus
clouds with ceilings between 4000 and 5000 feet pass through the
region. Surface winds will continue to be gusty at times, with
the highest gusts being observed at CAE/CUB so far. Have pushed
back the timing of restrictions due to showers and thunderstorms
based on the latest guidance. Rain chances increase as the
afternoon goes on with restrictions most likely at AGS/DNL
between 22Z and 02Z, CAE/CUB between 23Z and 03Z, and between
00Z and 04Z at OGB. Having said that, more isolated development
cannot be ruled out outside of these windows and trends will be
monitored as the day goes on. Latest guidance shows ceilings
falling behind the convection, with all sites dropping to at
least low MVFR ceilings towards daybreak. Conditions should
gradually improve late in the TAF period as the low stratus
transitions to scattered cumulus.

EXTENDED AVIATION OUTLOOK...Brief flight restrictions are possible
each day with typical summertime thunderstorms throughout the
week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Jun 9, 3:30 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT Mon Jun 9 2025

SCZ027-030-035-135-136-092115-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Northwestern Orangeburg SC-
430 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of northeastern
Barnwell, south central Lexington, northeastern Aiken and west
central Orangeburg Counties through 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken State Park, or 9 miles northeast of Aiken Mall, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken State Park, Wagener, Pelion, Springfield, Salley, Perry,
Windsor, Aiken Gopher Tortoise Heritage Preserve, Perry Airport,
Thor, and New Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 8164 3361 8169 3379 8127 3347 8115
TIME...MOT...LOC 2030Z 259DEG 17KT 3357 8156

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jun 9, 3:35 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
435 PM EDT Mon Jun 9 2025

GAZ064-065-SCZ030-092115-
Richmond GA-Columbia GA-Aiken SC-
435 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of south central
Columbia, central Richmond and southwestern Aiken Counties through
515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Augusta, or near Fort Eisenhower, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, North Augusta, Grovetown, Aiken Mall, Fort Eisenhower,
Augusta, Clearwater, Belvedere, Hephzibah, New Ellenton, Jackson,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Augusta Regional Airport, Augusta National Golf Club, and USC
Aiken.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 3 and 4, and
between mile markers 16 and 17.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 8218 3343 8221 3365 8175 3335 8161
TIME...MOT...LOC 2035Z 249DEG 21KT 3339 8209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jun 9, 4:18 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT Mon Jun 9 2025

GAZ065-SCZ030-035-092145-
Richmond GA-Barnwell SC-Aiken SC-
518 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of east central
Richmond, central Barnwell and southwestern Aiken Counties through
545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jackson, or 9 miles southeast of Clearwater, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, Williston, New Ellenton, Jackson, Aiken State Park, Windsor,
Aiken Gopher Tortoise Heritage Preserve, Audubon's Silver Bluff
Sanctuary, New Savannah Bluff Lock & Dam Park, Savannah River Site
Badge Office, Savannah River Site H Canyon, Phinizy Swamp Nature
Park, Redcliffe Plantation State Historic Site, Boyd Pond Park, and
Beech Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 8196 3343 8196 3358 8142 3327 8138
TIME...MOT...LOC 2118Z 263DEG 29KT 3339 8183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jun 9, 4:44 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
544 PM EDT Mon Jun 9 2025

GAZ040-063-064-SCZ018-025-092230-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
544 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of north central
McDuffie, northwestern Columbia, southeastern Lincoln, northwestern
Edgefield and eastern McCormick Counties through 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mistletoe State Park, or 15 miles north of Thomson, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edgefield, McCormick, Lincolnton, Clarks Hill Recreation Area, Elijah
Clark State Park, Mistletoe State Park, Mccormick County Airport,
Hamilton Branch State Park, Bradley, Parksville, Plum Branch,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Wildwood Park, Cleora, Modoc Boat Ramp, and
Eubank-Blanchard Community Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8253 3366 8251 3365 8249 3372 8253
      3402 8224 3397 8218 3399 8215 3398 8206
      3395 8204 3396 8203 3383 8185 3355 8244
TIME...MOT...LOC 2143Z 230DEG 29KT 3368 8241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jun 9, 5:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
633 PM EDT Mon Jun 9 2025

SCZ037-038-136-137-092315-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
633 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon and central Orangeburg Counties
through 715 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookdale, moving east at 40 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Manning, Brookdale, Summerton, Bowman, Elloree, Santee
State Park, Santee Cooper Regional Airport, Claflin College, South
Carolina State University, Orangeburg County Airport, Edisto Gardens,
Santee, Cameron, Eutawville, Rowesville, Vance, Cordova, Poplar Creek
Landing, and Stumphole Landing.

This includes the following highways...
 Interstate 26 between mile markers 144 and 165.
 Interstate 95 between mile markers 89 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3339 8024 3335 8024 3335 8091 3357 8093
      3371 8017 3349 8013 3347 8015 3346 8013
TIME...MOT...LOC 2233Z 262DEG 35KT 3347 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jun 9, 6:09 PM EST, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
709 PM EDT Mon Jun 9 2025

GAZ040-SCZ018-025-100000-
Lincoln GA-McCormick SC-Edgefield SC-
709 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of northwestern
Lincoln, northwestern Edgefield and northern McCormick Counties
through 800 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Strom Thurmond, or 15 miles east of Elberton, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Mccormick County Airport, Lake Strom Thurmond, Bobby Brown
State Park, Gill's Point, Bordeaux, Hester's Ferry Campground, Broad
River Campground, Mount Carmel, Leroy's Ferry Recreation Area,
Willington, Mount Carmel Park, and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8261 3396 8256 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3399 8215 3398 8205
      3396 8205 3395 8203 3387 8203 3393 8263
      3398 8265
TIME...MOT...LOC 2308Z 267DEG 31KT 3402 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EC

The radar

The Greer radar (KGSP), 107 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, McCormick

When
June 9, 6:10 PM EST to 6:11 PM EST
Where
McCormick County, 5.16 mi WSW of Mt Carmel to 4.3 mi WSW of Mt Carmel
Rating
EF1
Path length
0.89 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.974, -82.584

An NWS Greenville-Spartanburg storm survey confirmed a brief tornado touched down in Bobby Brown State Park in Elbert County, downing trees across Bobby Brown State Park Road and intensifying as it crossed Ranger Road. Dozens of trees were snapped and uprooted as the tornado approached a cove along the Savannah River. Some structural damage to pavilions occurred at the Bobby Brown Recreational Center. Tree damage was observed across the river in McCormick County SC, with some uprooted trees and large limbs broken. It is unknown how far into McCormick County the tornado may have traveled due to lack of roads on US Army Corps of Engineers property.

Thunderstorm Wind, McCormick

When
June 9, 6:30 PM EST
Where
McCormick County, 4.16 mi ENE of Willington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.000, -82.407

McCormick County dispatch reported trees down along Hwy 28 north. Time estimated based on radar.

Thunderstorm Wind, McCormick

When
June 9, 6:45 PM EST
Where
McCormick County, 2.87 mi ENE of Troy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.990, -82.251

McCormick county dispatch reported trees down at the intersection of US 221 and Eden Hall Rd. Time estimated by radar.

Thunderstorm Wind, Newberry

When
June 9, 7:15 PM EST
Where
Newberry County, 1.8 mi SSW of Helena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.255, -81.639

Trained weather spotter reported tree down on a powerline in the 6500-6800 block of SC 121. Time estimated by radar.

Thunderstorm Wind, Saluda

When
June 9, 7:18 PM EST
Where
Saluda County, 0.7 mi ESE of Perrys Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.126, -81.659

Saluda County dispatch reported trees down at The Ridge Rd and Caldwell Rd. Time estimated by radar.

Thunderstorm Wind, Saluda

When
June 9, 7:21 PM EST
Where
Saluda County, 3 mi WSW of Dennis Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.051, -81.767

Saluda County dispatch reported trees down on powerlines in the 4000 block of Newberry Highway north of Saluda. Time estimated by radar.

Thunderstorm Wind, Newberry

When
June 9, 7:42 PM EST
Where
Newberry County, 2.14 mi W of Peak
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.228, -81.357

Newberry County dispatch reported trees down along Hwy 176 near Mayer Rd. Time estimated by radar.

Tornado, Lexington

When
June 9, 7:43 PM EST to 7:49 PM EST
Where
Lexington County, 3.94 mi NNE of Ella to 2.45 mi ESE of Chapin
Rating
EF1
Path length
6.17 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.123, -81.404

A National Weather Service Storm Survey Team confirmed an EF-|1 tornado south of Chapin in Lexington County. The tornado began|on a peninsula of Lake Murray along Caro Lane, causing a swath of|snapped large limbs and substantial tree debris. Continuing|northeast, the tornado produced minor tree damage as it crossed|Amicks Ferry Road. Further east, substantial tree damage was found|on Lake Tide Drive with several dozen uprooted or snapped trees.|Additional tree damage was found across Sandbar Road and Lazy Creek|Court on the adjacent peninsulas. Numerous snapped limbs and debris|were found around Crooked Creek Park and Old Lexington Highway and|additional EF-1 damage behind Northshore Drive. The tornado crossed|Highway 76 causing a mix of EF-0 and EF-1 tree damage along Crooked|Creek Road and minor housing damage along Hollyoak Lane. The tornado|then lifted northeast of Hollyoak Lane.

Thunderstorm Wind, Newberry

When
June 9, 7:44 PM EST
Where
Newberry County, 2.98 mi ESE of Little Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.185, -81.371

Newberry County dispatch reported a tree down along Sam Koon Rd near Maple Hollow Ln. Time estimated by radar.

Thunderstorm Wind, Lexington

When
June 9, 7:48 PM EST
Where
Lexington County, Chapin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.170, -81.350

Columbia news affiliate posted a picture from a viewer in Chapin of a large branch snapped off a tree. Time estimated by radar.

Thunderstorm Wind, Richland

When
June 9, 7:53 PM EST
Where
Richland County, 1.16 mi N of Ballentine
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.136, -81.226

Columbia Fire reports a tree down on a house as well as a powerline down. Time estimated based on radar.

Thunderstorm Wind, Richland

When
June 9, 8:10 PM EST to 8:11 PM EST
Where
Richland County, 4.01 mi ESE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.150, -81.040

Columbia Fire Dept reported a tree down blocking the roadway at the intersection of Lorick Rd and Winnsboro Rd. Time estimated by radar.

Thunderstorm Wind, Richland

When
June 9, 8:12 PM EST
Where
Richland County, 3.87 mi WNW of Killian
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.141, -81.016

SCDPS website and Richland County EM reported a tree on the roadway on Lorick Road near Dozier Lane.

Thunderstorm Wind, Lexington

When
June 9, 8:37 PM EST
Where
Lexington County, 1.85 mi S of South Congaree
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.873, -81.118

SCDPS website reports a tree in roadway on Busbee Road. Time estimated by radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyThe tornado archive for South Carolina, 2025Warnings in South Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1272768, 1257736, 1257737, 1257739, 1257740, 1257741, 1257742, 1257750, 1257743, 1257744, 1257745, 1272760, 1257747, 1257748.